Mississippi, 2008Hail and Damaging Winds in Mississippi, July 6, 2008
July 6, 2008 · NWS JAN · 3 events in 1 county or zone
Scattered to numerous thunderstorms developed across the region on July 6th. A few of these became severe and produced damaging wind and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed across the region on July 6th. A few of these became severe and produced damaging wind and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 6, 9:45 AM CST, 55 minutes earlier.
Area forecast discussion, Jul 6, 9:45 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT SUN JUL 6 2008
.DISCUSSION...ILL ADJUSTED POPS UP OVER MUCH OF THE FORECAST AREA
ON THIS UPDATE BASED ON CURRENT RADAR TRENDS. THE MAIN POP
ADJUSTMENTS HOWEVER WILL BE MADE OVER NORTH CENTRAL...NORTHEAST...
AND EAST MISSISSIPPI. ISOLATED CONVECTION IS ALREADY FIRING ACROSS
PORTIONS OF THE AREA THIS MORNING. IM EXPECTING MOST OF THE
CONVECTION TODAY TO DEVELOP OVER NORTH CENTRAL...NORTHEAST...AND
EAST MISSISSIPPI AS THIS AREA IS IN BETTER PROXIMITY TO THE
SHORTWAVE SWINGING THROUGH THE AREA AND WITH THE UPPER JET THATS
TRYING TO NOSE INTO THE REGION. IN ADDITION...WITH BETTER 850 MB
MOISTURE IN PLACE AND WITH A LITTLE BETTER DEEP LAYER WIND
SHEAR...WE COULD SEE SOME OF CONVECTIVE CLUSTERS ORGANIZE OVER THESE
AREAS. ELSEWHERE ACROSS THE CWA...MAINLY ISOLATED TO SCATTERED
CONVECTION IS EXPECTED.
OTHER THAN TWEAKING WITH THE SKY COVERAGE DUE TO THE INCREASE WITH
POPS AND TO THE HOURLY GRIDS BASED ON TRENDS...THE REMAINDER OF THE
FORECAST LOOKS IN GOOD SHAPE AND NO FURTHER CHANGES WILL BE MADE AT
THIS TIME.
THE UPDATED GRIDS AND ZONES HAVE ALREADY BEEN SENT. /19/
AS USUALLY IS THE CASE THIS TIME OF YEAR...DETERMINING IF THE
ENVIRONMENT WILL BE SUPPORTIVE OF SVR STORMS IS TOUGH. TODAY IS NO
DIFFERENT AS SEVERAL FACTORS EXIST TO MAKE IT CHALLENGING. THE
MORNING SKY WAS CHAOTIC WITH TOWERING ALTO CUMULUS NEARLY
EVERYWHERE. THIS USUALLY SPELLS A PRETTY ACTIVE CONVECTIVE DAY IF
AREAS CAN WARM AND REACH THE CONVECTIVE POTENTIAL. THE MORNING
ELEVATED NATURE OF THE STORMS IS TRANSITIONING TO MORE SFC BASE AS
THE REGION IS REACHING THE UPPER 80S. MORNING JAN RAOB DOES SHOW
SOLID POTENTIAL FOR SVR STORMS PRODUCING HAIL/MICROBURSTS IF THE
AREA CAN REACH 90-92 DEGREES AND HOLD ONTO ATLEAST 70 SFC DEWPTS.
THERE LOOKS TO BE POCKETS WHERE TEMPS WILL REACH THOSE CONDITIONS
AND INSTABILITY WILL BE QUITE HEALTHY WITH SBCAPE 3400-3700 J/KG.
ADDITIONALLY...WE HAVE A BIT MORE DEEP LAYER 0-6KM SHEAR TODAY. THIS
IS PROVIDED BY A S/W DROPPING S/SE ACROSS N MS/AL. THERE ALSO IS A
DECENT UPPER JET DIVING S AS WELL WHICH SHOULD PROVIDE AN EXTRA
BOOST TO THE STORMS.
AS FOR SPECIFICS...STORMS SHOULD MOVE SE/SSE. THE BEST LOCATIONS FOR
ANY STRONG/SVR STORMS LOOKS TO BE ALONG AND E OF I-55 AND S OF A
LEXINGTON TO MACON LINE. OUR CURRENT PROB HAZARDS SHOW THIS WELL.
THE BEST COMBINATION MAY OCCUR ALONG THE I-20 CORRIDOR EAST OF THE
METRO. HERE SFC HEATING AND TIMING OF THE ACTIVITY TO THE N DROPPING
SE MAY HIT THE BEST COMBINATION OF INSTABILITY/SHEAR. WE WILL SEE
HOW THAT WORKS OUT.
MAIN RISKS WILL BE PENNY-NICKEL HAIL AND DAMAGING WINDS 60-70 MPH.
TIMING WILL BE FROM NOON TO 7 PM WITH A GENERAL N-S PROGRESSION.
/CME/
&&
.AVIATION...LIKE THE PAST COUPLE DAYS...THE MAIN FOCUS WILL BE
TRYING TO TIME/LOCATE THE CONVECTION TODAY. ACTIVITY ALREADY GOING
PRETTY GOOD FOR MORNING STANDARDS AND I EXPECT ONLY THIS ACTIVITY TO
EXPAND IN COVERAGE AND GROW STRONGER THROUGH THE MIDDAY AND
AFTERNOON HOURS. THE NORTHERN SECTIONS MAY BE DONE WITH ANY ACTIVITY
FIRST AND THE BEST ASCENT MOVES S OF THAT AREA FOR LATER IN THE
AFTERNOON. CENTRAL/SOUTH...MAINLY ALONG AND E OF I-55...WILL SEE
ACTIVITY DURING THE AFTERNOON HOUR...POSSIBLY LASTING INTO EARLY
EVENING. ANY LOCATIONS THAT GET A SOLID STORM WILL SEE IFR/MVFR
CONDITIONS FOR A PERIOD OF TIME.
FOR MOST OF THE EVENING AND OVERNIGHT...PERIODS OF CLEAR SKIES WILL
OCCUR BUT THERE MAY BE SOME MID DECK EVOLVE TOWARD MORNING. A SITE
OR TWO MAY DROP TO MVFR VIS FOR A BRIEF TIME. OTHER THAN THAT...VFR
CONDITIONS LOOK TO PREVAIL. /CME/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
JAN
Hazardous weather outlook, Jul 6, 3:13 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
413 AM CDT SUN JUL 6 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
070915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
413 AM CDT SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY FOR
AREAS ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR...ESPECIALLY THE
INTERSTATE 59 CORRIDOR. DAMAGING WIND GUSTS AND SMALL HAIL WILL BE
THE MAIN RISK AS STORMS MOVE SOUTHEAST. ACTIVITY WILL BEGIN TO DIE
DOWN THIS EVENING AROUND SUNSET AS HEATING IS LOST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY...BUT OTHERWISE IS NOT EXPECTED
THROUGH SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
14
In the hours before
Special weather statement, Jul 6, 5:10 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
610 AM CDT SUN JUL 6 2008
MSZ030-031-033-061140-
CLAY MS-LOWNDES MS-OKTIBBEHA MS-
610 AM CDT SUN JUL 6 2008
...STRONG THUNDERSTORMS AFFECTING THE GOLDEN TRIANGLE THIS MORNING...
A CLUSTER OF STRONG STRONG THUNDERSTORMS WILL MOVE ACROSS THE
STARKVILLE TO COLUMBUS AREA EARLY THIS MORNING. STORMS WILL BE
CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND VERY HEAVY RAINFALL
OF ONE TO TWO INCHES AS THEY MOVE EAST AT 15 MPH.
PEOPLE IN CLAY...LOWNDES AND OKTIBBEHA COUNTIES...INCLUDING THE
CITIES OF COLUMBUS AND WEST POINT...SHOULD MONITOR THESE STORMS
CLOSELY.
EEC
Special weather statement, Jul 6, 10:18 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1118 AM CDT SUN JUL 6 2008
MSZ036-061650-
HOLMES MS-
1118 AM CDT SUN JUL 6 2008
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF EMORY AT 1118 AM
CDT...MOVING SOUTHEAST AT 18 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.
CME
Thunderstorm Wind, Holmes
- When
- July 6, 10:40 AM CST
- Where
- Holmes County, 2.7 mi SSW of Edsville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 33.147, -89.875
A barn had some roof damage and the gutters were torn off the structure.
Hail, Holmes
- When
- July 6, 1:49 PM CST
- Where
- Holmes County, 0.45 mi SSE of Bee Lake
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 33.044, -90.326
Thunderstorm Wind, Holmes
- When
- July 6, 1:52 PM CST
- Where
- Holmes County, 0.3 mi ESE of Bee Lake
- Measured
- 66 kt (76 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Emergency Manager
- Coordinates
- 33.048, -90.325
Several trees were blown down and a portion of a roof was blown off a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Damaging Wind and Lightning Strike in Iowa, July 6, 2008$33,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123415, 123417, 123416.